Nebraska, 2013

Damaging Wind in Nebraska, August 31, 2013

August 31, 2013 · NWS GID · 1 event in 1 county or zone

A short line segment of four thunderstorms moved into portions of South Central Nebraska late on this Saturday evening. At 10 pm, the line extended from Lexington to McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A short line segment of four thunderstorms moved into portions of South Central Nebraska late on this Saturday evening. At 10 pm, the line extended from Lexington to McCook. Two of the storms, over Gosper county, triggered a new storm which took over and become the dominant cell. While all other cells weakened substantially, this storm intensified over Phelps county. Strong winds, associated with this storm, broke off a significant portion of a large tree, in the city of Holdrege, around 11:30 pm CST. Peak winds at the airport were measured at 54 mph. The storm then weakened.

These storms developed as a weak cold front was sliding southeast through Nebraska. Just ahead of these storms, temperatures were in the upper 70s with dewpoints in the lower 70s. Mid-level lapse rates were steep (7.5 degrees/km in the 700-500 mb layer), resulting in MLCAPE between 2000 and 2500 J/kg. Deep layer shear was around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 5:40 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 31, 5:40 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SAT AUG 31 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 215 PM CDT SAT AUG 31 2013

THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AS A SFC COLD FRONT
TRACKS ACROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. THE
GOOD NEWS IS THAT THIS COLD FRONT WILL FINALLY BRING SOME RELIEF
FROM THE HEAT BEGINNING ON SUNDAY...IN ADDITION TO CARRYING WITH IT
A DECENT CHANCE OF SOME NEEDED PRECIPITATION THIS EVENING.

MLCAPE VALUES OF 2000 TO 2500 J/KG ALONG WITH DEEP LAYER SHEAR OF 30
TO 35 KTS IS INDICATIVE OF A POTENTIALLY SEVERE THUNDERSTORM
ENVIRONMENT. A COOL FRONT TRACKING ACROSS THE AREA FROM NORTHWEST
TO SOUTHEAST WILL ACT AS A LIFTING MECHANISM. THERE WILL ALSO BE
AN UPPER LEVEL TROUGH OVERHEAD...ALTHOUGH MOST OF THE DYNAMIC
ENERGY WITH THIS TROUGH WILL BE WELL TO OUR NORTHEAST ACROSS
MINNESOTA INTO SOUTHEASTERN SOUTH DAKOTA. GIVEN THE BETTER UPPER
SUPPORT BEING WELL TO OUR NORTHEAST...WILL JUST CALL FOR ISOLATED
TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING RATHER
THAN ANYTHING WIDESPREAD. CONVECTION WILL LIKELY FORM TO OUR
NORTHWEST AND WEST LATE THIS AFTERNOON AND MOVE INTO OUR
NORTHWESTERN ZONES AFTER 6 PM WITH THE BEST CHANCE OF
THUNDERSTORMS IN THE TRI CITIES BETWEEN 7 PM AND 11 PM.
THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHEAST INTO NORTHERN
KANSAS DURING THE LATE EVENING AND EARLY MORNING HOURS.

SUNDAY...THE COLD FRONT WILL BE WELL SOUTH OF OUR FORECAST AREA AND
HIGH TEMPERATURES WILL BE A GOOD 10 OR MORE DEGREES COOLER THAN
TODAY. IN ADDITION...IT WILL BE LESS HUMID AND ONCE AGAIN DRY.
HIGH TEMPERATURES SHOULD RANGE FROM THE LOWER 80S NORTH OF HIGHWAY
92 TO THE UPPER 80S ACROSS NORTHERN KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 215 PM CDT SAT AUG 31 2013

DRY CONDITIONS ARE FORECAST ACROSS OUR AREA FOR THE MOST PART
DURING THE LONG TERM FORECAST PERIOD. THAT BEING
SAID...THERE STILL APPEARS TO BE A CHANCE FOR MEASURABLE
PRECIPITATION OVER NORTHERN PORTIONS OF OUR AREA WEDNESDAY NIGHT AS
SUBTLE THERMAL ADVECTION ALONG THE AXIS OF A WEAK LOW LEVEL JET
DEVELOPS ACROSS THE AREA. ALLBLEND RESPONDED BY PRESENTING ~20% POPS
FOR LOCATIONS GENERALLY NORTH OF I-80 AND THESE POPS WERE LEFT
UNCHANGED FOR THE MOST PART. ALLBLEND ALSO PROVIDED ~20% POPS TO OUR
SOUTHWEST FOR NEXT SATURDAY...LIKELY INFLUENCED BY THE EC WHICH
PRESENTS PRECIPITATION TO PORTIONS OF THE AREA DUE TO THE EMERGENCE
OF A MID LEVEL PERTURBATION. THE POPS FOR SATURDAY WERE ALSO LEFT
UNCHANGED FOR THE MOST PART.

MONDAY APPEARS AS THOUGH IT WILL BE THE COOLEST DAY OF THE LONG TERM
FORECAST PERIOD AS WEAK SURFACE RIDGING LINGERS OVER THE REGION.
HIGH TEMPERATURES IN THE 80S ARE FORECAST ACROSS MUCH OF THE AREA
FOR MONDAY AS A RESULT. LOW LEVEL RETURN FLOW AND RESULTANT THERMAL
ADVECTION HOWEVER SHOULD PROMOTE WARMER WEATHER TO FINISH THE
FORECAST PERIOD...WITH AFTERNOON HIGHS GENERALLY IN THE LOW TO MID
90S CURRENTLY FORECAST TUESDAY THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 630 PM CDT SAT AUG 31 2013

COOL FRONTAL BOUNDARY WILL SLOWLY SAG SOUTH ACROSS NEB TONIGHT.
THE FRONT WILL BE THE FOCUS FOR SCATTERED TSTMS AND A FEW STORMS
MAY BECOME SEVERE. THE FRONT SHLD REACH KGRI AROUND 07Z OR 08Z
AND WILL BRING A WIND SHIFT TO THE NORTH. CONDITIONS DRY OUT
BEHIND THE FRONT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...WESELY
LONG TERM...BRYANT
AVIATION...FAY
Hazardous weather outlook, Aug 31, 6:04 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT SAT AUG 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
704 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...AND A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY HAZARDS FROM THE
STORMS WILL BE QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS PORTIONS OF SOUTH
CENTRAL NEBRASKA...PRIMARILY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 31, 9:57 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT SAT AUG 31 2013

NEZ046-061-010445-
BUFFALO NE-SHERMAN NE-
1057 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1145 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF ANSLEY...OR 33 MILES NORTHEAST
OF LEXINGTON...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITCHFIELD...
  MILLER...
  HAZARD...
  PLEASANTON...
  RAVENNA...
  POOLE...

LAT...LON 4105 9888 4092 9895 4087 9912 4089 9942
      4105 9942 4105 9922 4115 9922 4116 9921
      4117 9904
TIME...MOT...LOC 0357Z 315DEG 29KT 4117 9941

ROSSI
Special weather statement, Aug 31, 10:26 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT SAT AUG 31 2013

NEZ060-072-010500-
DAWSON NE-GOSPER NE-
1126 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL MIDNIGHT CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON LAKE...OR 9 MILES SOUTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSON LAKE...
  ELWOOD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 230 AND 237.

LAT...LON 4072 10006 4079 9997 4079 9981 4068 9965
      4058 9966 4060 9998 4062 9999 4069 9999
      4069 10004
TIME...MOT...LOC 0427Z 313DEG 17KT 4071 9988

ROSSI
Special weather statement, Aug 31, 10:59 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT SAT AUG 31 2013

NEZ072-073-010530-
GOSPER NE-PHELPS NE-
1159 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND EASTERN
GOSPER COUNTIES UNTIL 1230 AM CDT...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BERTRAND...OR 16 MILES NORTHWEST OF
HOLDREGE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BERTRAND...
  LOOMIS...

LAT...LON 4059 9953 4048 9949 4036 9964 4053 9989
      4059 9970 4066 9968
TIME...MOT...LOC 0500Z 304DEG 21KT 4054 9964

ROSSI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 31, 11:36 PM CST
Where
Phelps County, Holdrege
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.450, -99.370

Wind gusts estimated near 60 mph resulted in tree damage in Holdrege. A multi-branch portion of one tree split from the main trunk and was estimated at 15 inches in diameter. This portion of the tree landed on the corner of a home, damaging the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477056.